SSRI Antidepressants Linked to Cataracts, MiscarriagesIt’s not been a good news week for SSRIs, a popular and common class of antidepressants that are widely prescribed by family physicians, interns and psychiatrists alike.

A study released in the journal Ophthalmology showed that in seniors, SSRIs can increase the risk of developing cataracts in your eye by 15 percent in general. But researchers found it was even worse for some specific kinds of antidepressants — Fluvoxamine (Luvox) increases the risk by 39 percent, venlafaxine (Effexor) increases the risk by 33 percent and paroxetine (Paxil) increases the risk by 23 percent.

A separate study also published this week found that taking SSRI antidepressant medications (and the SNRI Effexor) significantly increased — by 68 percent — the risk of miscarriage.

Read on for the details…

The cataract study was a large scale analysis of health records of over 200,000 Canadians over the age of 65. The researchers found that it took nearly 2 years for the cataracts to develop after a person began taking the antidepressant medication. Oral and inhaled steroids and possibly hormone replacement therapy may also raise the risk of cataracts in seniors.

This was the first study to look at the effects of SSRI antidepressants on cataract formation.

The Canadian Medical Association Journal earlier this week published research showing that in a large-scale study of 5,000 pregnant women, those who took antidepressants had a 68 percent increased overall risk of miscarriage. This risk included women who took SSRI antidepressants, as well as an SNRI antidepressant, venlafaxine (Effexor).

Higher daily doses of either type of antidepressant was also associated with a significantly increased risk of miscarriage.

According to the study, antidepressants are widely used in pregnancy and up to 3.7 percent of women will use them at some point during the first trimester.

Researchers suggest that women who are taking an antidepressant talk to their doctor about other treatment options — including the use of psychotherapy — before becoming pregnant.

Read the news story: Certain Popular Antidepressants Linked to Cataracts in Seniors

Read the news story: Miscarriage Risk with Use of Antidepressants During Pregnancy

 


Comments


View Comments / Leave a Comment

This post currently has 5 comments.
You can read the comments or leave your own thoughts.


    Last reviewed: By John M. Grohol, Psy.D. on 2 Jun 2010
    Published on PsychCentral.com. All rights reserved.

APA Reference
Grohol, J. (2010). SSRI Antidepressants Linked to Cataracts, Miscarriages. Psych Central. Retrieved on October 23, 2014, from http://psychcentral.com/blog/archives/2010/06/02/ssri-antidepressants-linked-to-cataracts-miscarriages/

 

Recent Comments
  • lonnie: So pleased to have found this forum. I don’t need to share my experience with a bona fide commitment...
  • Rachel: Thank for your honest post. I can relate to some of it. It did help when I met and married the most wonderful...
  • depresseddivorcee: I’m very depressed at the moment. I have therpy and doctors. I jsut mis smy ex husband so...
  • Mia: wow. ive stumbled across pyschcentral a few times and i remember feeling like the articles were misinformed...
  • Nemya: Thank you so much for this article. It’s very concise and an easy read for those that have...
Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code